Treatment of ADHD in Children With Seizure Disorders

Martin T. Hoffman, MD

Disclosures

June 30, 2006

Question

Are the available medications (stimulants and nonstimulants) safe to use in patients with attention-deficit/hyperactivity disorder (ADHD) and seizures who are taking anticonvulsants? Can these ADHD drugs lower the seizure threshold?

Response From the Expert

Martin T. Hoffman, MD 
Associate Professor of Clinical Pediatrics, University at Buffalo School of Medicine and Biomedical Science, Buffalo, New York; Attending Physician, General Pediatrics, Women and Children's Hospital, Buffalo, New York; Medical Director, Center for Children and Families, Buffalo, New York

The package inserts for stimulants, including methylphenidate (MPH) products and amphetamine products, warn of the theoretical potential for lowering the seizure threshold in patients treated for ADHD, thus implying an increased risk of seizures for those patients. Yet ADHD is a common coexisting condition in children with epilepsy, and often is their most impairing problem.

Many instances of seizures have been reported in connection with overdose of medically prescribed stimulants, and seizures also have been reported when stimulants of abuse are used excessively. These cases may, in part, be responsible for the concern. In addition, stimulants work by enhancing neuronal transmission via improved neurotransmitter function in critical cortical areas. Thus, it is not unreasonable to consider that this might allow a seizure focus to spread. Laboratory studies have confirmed seizures in animals that have been given significant doses of stimulant medication.

However, the literature has been consistent in finding only minimal risk of increased seizure activity from MPH or amphetamine products when they are used at therapeutic doses. Clinical trials of many of the newer stimulant formulations also have not shown increased seizures in patients taking medication for ADHD when compared with placebo.

Several relatively recent articles are worth noting. Gucuyener and colleagues[1] compared 57 patients with active seizures to 62 patients with abnormal EEGs and did not find any increase in seizures with the use of MPH. Indeed, in most of the patients, MPH "improved the EEG."

Hemmer and associates[2] performed EEG on 179 boys and 59 girls with ADHD at the time of diagnosis; 36 had epileptiform abnormalities, of which 40% were Rolandic spikes. A total of 205 of the children were placed on stimulant medication. Seizures occurred in only 1 of 175 with normal EEG (0.6%); 3 of 30 with abnormal EEG (10%); and 2 of 12 with Rolandic spikes. The investigators concluded that the risk for seizure is higher in normal kids with abnormal EEGs, but that the risk is "...not, however, necessarily attributable to stimulant use."

Gross-Tsur and colleagues[3] treated 30 patients with ADHD and seizures for 2 months with anticonvulsants and then added MPH (0.3 mg/kg), in the morning only, in a double-blind crossover trial for an additional 2 months. In all, 25 of these children had been seizure free before the study and none developed epilepsy; 5 had previous seizures; 3 experienced an increase in seizures; and 2 were stable or experienced a reduction in seizures.

Many of the studies are complicated by the use of other medications.

In summary, new-onset seizures appear to be a rare consequence of stimulant therapy. Worsening of existing seizures is also uncommon and the stimulants appear to be safe, but I would recommend using caution and frequent monitoring of children with preexisting seizure disorder.

In addition, when combined with phenytoin, MPH may reduce the phenytoin level; when given with carbamazepine, the MPH level may increase.

Finally, although bupropion is not approved by the US Food and Drug Administration for the treatment of ADHD, there is some evidence of its effectiveness. This agent carries an increased risk of seizures and is contraindicated in anyone who has a history of seizures, including febrile seizures. I would also avoid bupropion if the patient has a strong family history of seizures.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....